The Food and Drug Administration has recently issued a warning to patients and medical professionals concerning a class of antibiotic drugs called fluoroquinolone, commonly prescribed as Cipro or Levaquin. Fluoroquinolone comes in pills and capsules and also has an injectable form. This class of drugs also includes the less commonly prescribed Avelox and the generic forms levofloxacin, moxifloxacin, and ciprofloxacin.
Levaquin and other medications containing fluoroquinolone are frequently prescribed to treat bronchial and sinus infections, but may also be used to treat urinary tract and ear infections as well as Lyme disease,
A black-box warning from the FDA now recommends that most patients with these illnesses should receive an alternative treatment, if possible. According to the new guidelines, fluoroquinolone should be used to treat only the most persistent bacterial infections which fail to respond to any other antibiotic.
Dr. Roger Katz, a noted Los Angles allergist states “I’ve completely stopped prescribing fluoroquinolone class anti-biotics all together for sinus and lung issues due to these most unfortunate side-effects.”
Risks of Permanent Tendinopathy
The new recommendations stem from a recent safety review which found that regular use of Cipro or Levaquin may result in permanent damage to the muscles, tendons, joints, nerves, and the central nervous system. Some patients have experienced chronic and disabling pain associated with their use of this antibiotic.
Some health researchers believe there is a direct cause-and-effect relationship between the drugs and tendinitis, and that they may increase the risk of tendon rupture by 3 or 4 times. The FDA is still investigating these issues and will provide regular safety updates for consumers.
Dr. Gary Briskin, co-director of University Foot and Ankle Institute adds, “Fluoroquinolone has been shown to weaken connective tissue, which is why we’re seeing a lot of problems. We’ve also had some patients with joint and bone infections that may be related to the medication.”
An Alarming Number of Cases
A study back in 2001 conducted by Dr. Jay Cohen found that almost 3 in 4 patients taking these antibiotics experienced musculoskeletal problems, including tendonitis, tendon ruptures, and swelling in the joints. The study also found risks associated with diseases of the nervous system, cardiovascular system, gastrointestinal tract, and of the skin.
Dr. Bob Baravarian, the co-director of University Foot and Ankle Institute has seen a number of problems with the Achilles tendon in particular in patients undergoing treatment with Levaquin and Cipro. “We have definitely seen issues with the use of this antibiotic and tendon problems, including bilateral Achilles tendon ruptures.” The number of people reporting side effects has alarmed the medical community, Dr. Baravarian says. “The side effects do seem to be affecting a larger number of people than expected.”
Patients Should Exercise Caution
If you are taking Levaquin, Cipro, or any other form of fluoroquinolone, and experience any of the following symptoms:
• Joint or tendon pain
• Muscle soreness
• Prickling sensations in the muscles
• Confusion, nausea, psychosis, or hallucinations
Call your doctor right away. You should stop taking these antibiotics immediately if you notice any of these symptoms.
The FDA requests that patients experiencing side effects contact the FDA MedWatch program to enhance public understanding of drug safety.
As a teaching institution, University Foot and Ankle Institute’s Fellowship Program is among the most advanced in the nation.
We at UFAI are driven to get our patients back to their normal activities with the highest level of function, in the least amount of time, using the least invasive treatments possible. From start to finish, we are with you every step of the way.
The UFAI Education Team works to help empower our patients and website visitors with the most up-to-date information about foot and ankle conditions, treatment options, recovery and injury prevention. Our goal is to pass on truly useful information to our readers.
We hope you enjoy our work and find it of value. Please let us know!
Latest posts by The UFAI Education Team (see all)
- Move Over, Pinktober: Celebrate National Foot Health Awareness Month this April! - April 19, 2017
- Foot Doctors Warn: “Older than 65? Your Shoes are Probably the Wrong Size” - April 13, 2017
- Feel Like You’re Growing Mushrooms on Your Toes? It’s Time to Learn the Signs and Causes of Toenail Fungus! - March 28, 2017